Alert archive / Kentucky / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 1, NWS Louisville, KY

March 14, 2007Washington County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Mar 14, 2007, 1:56 PM EDT for Washington County, Kentucky. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 14, 2007, 1:56 PM EDT (17:56 UTC)
Expired
Mar 14, 2007, 2:16 PM EDT
In force
20 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Washington County, KY

The radar

The Louisville radar (KLVX), 68 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 14, 2:03 PM EDTHAIL 0.25Springfield, KY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.9 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2007-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2007-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
247 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1030 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 141756
SVRLMK
KYC229-141830-
/O.NEW.KLMK.SV.W.0001.070314T1756Z-070314T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
156 PM EDT WED MAR 14 2007

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN NORTH CENTRAL KENTUCKY...

* UNTIL 230 PM EDT...

* AT 155 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ST. CATHERINE..AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FENWICK BY 205 PM EDT...
  WILLISBURG AND MACKVILLE BY 215 PM EDT...

TAKE COVER IN A SUBSTANTIAL SHELTER AWAY FROM WINDOWS. SEVERE
THUNDERSTORMS CAN PRODUCE LARGE HAIL... HIGH WIND GUSTS... FREQUENT
LIGHTNING... AND VERY HEAVY RAINS.

REPORT SEVERE WEATHER TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY
AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LOUISVILLE.

LAT...LON 3773 8541 3764 8509 3786 8501 3789 8516

$$

AL
1 follow-up statement
000 
WWUS53 KLMK 141816
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
215 PM EDT WED MAR 14 2007

KYC229-141825-
/O.CAN.KLMK.SV.W.0001.000000T0000Z-070314T1830Z/
WASHINGTON KY-
215 PM EDT WED MAR 14 2007

...THE SEVERE THUNDERSTORM WARNING FOR WASHINGTON COUNTY IS
CANCELLED...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED AND ARE NO LONGER
SEVERE. HOWEVER STRONG STORMS REMAIN IN THE AREA. THESE ARE CAPABLE 
OF PRODUCING PERIODS OF HEAVY RAIN AND DEADLY LIGHTNING. MULTIPLE 
REPORTS OF .25 INCH HAIL WERE REPORTED WITH THIS STORM.

LAT...LON 3773 8541 3764 8509 3786 8501 3789 8516

$$

SCHOTT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 1:00 PM EDT, 56 minutes earlier.

Area forecast discussion, Mar 14, 1:00 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
100 PM EDT WED MAR 14 2007

.AVIATION (18Z TAFS)...

ISOLATED SHOWERS WILL BECOME MORE WIDESPREAD BY 18 TO 19Z FOR SDF
AND BWG. SCATTERED SHOWERS WILL PROBABLY HOLD OFF UNTIL AFTER 20Z
FOR LEX. SOME THUNDERSTORMS ARE ALSO POSSIBLE. CEILINGS WILL REMAIN
VFR EXCEPT FOR BRIEF MVFR ASSOCIATED WITH SHOWER ACTIVITY.

SHOWER ACTIVITY WILL BECOME MORE WIDESPREAD AFTER MIDNIGHT. EXPECT
SEVERAL HOURS OF SHOWERS WITH EMBEDDED THUNDER DURING THE EARLY
MORNING HOURS AS SDF...LEX AND BWG.

A COLD FRONT WILL MOVE SOUTH OF SDF AND LEX BY 14Z THURSDAY. EXPECT
WINDS TO SHIFT TO THE NORTH AND MVFR CEILINGS OF 1 TO 2 THOUSAND
FEET BEHIND THE FRONT.  RAIN WILL LIKELY CONTINUE INTO EARLY
AFTERNOON ACROSS BWG. JSD

&&

.SHORT TERM (TODAY AND TONIGHT)...

UPPER VORT PRODUCING SCATTERED SHOWERS ACROSS THE LOUISVILLE
FORECAST AREA AT 06Z WILL CONTINUE ITS MARCH TO THE NORTHEAST AND
WILL TAKE ITS SHOWERS OUT OF OUR AREA EARLY THIS MORNING. WE SHOULD
THEN HAVE SEVERAL MOSTLY DRY HOURS FROM MID MORNING INTO EARLY
AFTERNOON.

UPPER LOW OVER TEXAS WILL CONTINUE TO EDGE SLOWLY EAST...CROSSING
TEXAS TODAY AND ENTERING THE LOWER MISSISSIPPI VALLEY TONIGHT. IT
WILL SEND ANOTHER SMALL VORT MAX NORTHEAST TODAY...CROSSING CENTRAL
KENTUCKY LATE THIS AFTERNOON AND THIS EVENING. THIS FEATURE WILL
HELP TO SPARK OFF SHOWERS AND THUNDERSTORMS.

IN ADDITION...TONIGHT AN EAST-WEST COLD FRONT WILL DROP SOUTH OUT OF
THE MIDWEST AND GREAT LAKES INTO THE OHIO VALLEY. TIMING DIFFERENCES
NOTED BY THE DAY SHIFT YESTERDAY CONTINUE...WITH THE NAM12 ABOUT 8
HOURS SLOWER THAN THE GFS. MREF IS ALSO SLOWER THAN THE OPERATIONAL
GFS. USING A MREF/SREF BLEND PUTS THE COLD FRONT ALONG OR JUST ON
THE INDIANA SIDE OF THE OHIO RIVER BY 12Z THURSDAY MORNING. AS A
RESULT WILL LEAN TOWARDS THE WARMER MET NUMBERS FOR LOWS TONIGHT.

BETWEEN THE UPPER SYSTEM MOVING OVERHEAD LATER TODAY AND THE COLD
FRONT APPROACHING TONIGHT SHOWERS AND THUNDERSTORMS ARE A GOOD BET.
THE STORM PREDICTION CENTER HAS PLACED LOCATIONS ALONG AND NORTH OF
THE OHIO RIVER IN A SLIGHT RISK FOR SEVERE STORMS. IT APPEARS
HOWEVER TO BE A RATHER MARGINAL SET-UP FOR SEVERE WEATHER. LIFTED
INDICES AND SHOWALTER INDEX NUMBERS BOTTOMING OUT AROUND -1 OR -2
THIS AFTERNOON WITH TOTAL TOTALS OF 45 TO 50...WEAK CAPE...AND
SHALLOW MID-LEVEL LAPSE RATES SUGGEST THUNDERSTORMS ARE A
POSSIBILITY BUT THE CHANCE FOR SEVERE SEEMS SMALL. BEST TIME FOR
THUNDERSTORMS WILL BE LATE THIS AFTERNOON AS SHEAR PEAKS. CHANCES
SHOULD THEN DIMINISH FURTHER ONCE THE SUN SETS. LOW LEVEL JET DOES
CRANK UP THIS AFTERNOON AND THE WET BULB ZERO HEIGHT WILL BE AROUND
9000 FEET SO THE STRONGEST STORMS MAY BE ABLE TO PRODUCE SOME GUSTY
WINDS AND HAIL.

TEMPERATURES TODAY WILL BE TRICKY. LOUISVILLE WAS STILL 70 DEGREES
AT 100 AM BEFORE SHOWERS MOVED IN AND DROPPED THE TEMPERATURE TO
63...WITH MIDDLE 60S REPORTED THROUGHOUT THE REST OF THE FORECAST
AREA AS WELL. AS OPPOSED TO YESTERDAY...TODAY WILL HAVE COPIOUS
AMOUNTS OF CLOUD COVER. HOWEVER A FEW BREAKS WILL BE POSSIBLE
BETWEEN THIS MORNING/S AND THIS AFTERNOON/S SHOWERS. WILL ALLOW
READINGS TO CLIMB ABOUT TEN DEGREES...INTO THE MIDDLE 70S.

13

.LONG TERM (THURSDAY THROUGH TUESDAY)...

THURSDAY THROUGH FRIDAY NIGHT...

THIS PERIOD WILL BE THE MAIN FOCUS OF THE EXTENDED FORECAST AS
DECENT COLD FRONT WILL DROP SOUTH AND BRING A PERIOD OF SHOWERS AND
STORMS TO THE OHIO VALLEY.  00Z GFS AND NAM-WRF RUNS CONTINUE TO
HAVE TIMING DIFFERENCES WITH THE ACTUAL FRONTAL PASSAGE.  GFS
SOLUTIONS CONTINUE TO BE CONSISTENT WITH PREVIOUS RUNS ON A THURSDAY
MORNING FRONTAL PASSAGE WHILE THE NAM-WRF IS SOME 12 HOURS LATER.
21Z SREF SOLUTIONS ARE FAIRLY CONSISTENT WITH THE YESTERDAYS 09Z
SOLUTION WHICH IS DOWN THE MIDDLE OF BOTH THE OP GFS AND NAM RUNS.
THEREFORE WILL CONTINUE TO LEAN THE TOWARD THIS SOLUTION FOR THE
FORECAST.

USING THE 21Z SREF SOLUTION SFC FRONTAL BOUNDARY LOOKS TO CROSS
THROUGH THE AREA DURING THE DAY ON THURSDAY.  EXTENSIVE CLOUDINESS
AND SCATTERED PRECIPITATION ARE EXPECTED THURSDAY MORNING AND WILL
LIKELY LIMIT SFC BASED INSTABILITY.  ADDITIONALLY...LAPSE RATES
ARE NOT ALL THAT GREAT AS COOLER AIR ALOFT IS DISPLACED FURTHER NW
OF THE AREA.  LOW-LEVEL FLOW AHEAD OF THE FRONT STILL LOOKS TO BE IN
THE AREA OF 35-40 KTS...THEREFORE SOME GUSTY WINDS WILL BE POSSIBLE
WITH ANY CONVECTION THAT CAN GET GOING.  HOWEVER...OVERALL THREAT OF
ORGANIZED SEVERE APPEARS QUITE DIMINISHED AS OF THIS TIME.  BEST
FORCING WILL BE ALONG SAID FRONTAL BOUNDARY AND BASED ON 21Z SREF
HAVE GONE AHEAD AND BUMPED POPS UP TO THE HIGH END OF THE LIKELY
CATEGORY.  TEMPERATURES FOR THURSDAY WILL BE A CHALLENGE DUE TO
CLOUD COVER AND PRECIPITATION.  I HAVE LOWERED TEMPS BY A DEGREE OR
TWO WITH LOWER 60S ACROSS SOUTHERN INDIANA AND MID TO UPPER 60S
ACROSS CENTRAL AND SOUTHERN KENTUCKY.  I ANTICIPATE FALLING
TEMPERATURES QUICKLY AFTER FRONTAL PASSAGE.  LOWS THURSDAY NIGHT
WILL DROP INTO THE UPPER 30S ACROSS SOUTHERN INDIANA AND PORTIONS OF
NORTH CENTRAL KY.  WARMER READINGS WILL BE FURTHER SOUTH ALONG THE
KY/TN BORDER WITH MID TO UPPER 40S.

FOR FRIDAY...POST FRONTAL PRECIPITATION WILL CONTINUE TO MOVE EAST
AND OUT OF THE AREA.  WILL MAINTAIN A SMALL CHANCE OF PRECIPITATION
FOR FRIDAY MORNING ACROSS THE EASTERN SECTIONS.  MOSTLY CLOUDY SKIES
ARE EXPECTED THROUGH MUCH OF THE DAY WITH SOME PARTIAL CLEARING
POSSIBLE BY LATE AFTERNOON.  CLOUDS WILL KEEP TEMPS DOWN WITH HIGHS
ONLY WARMING INTO THE UPPER 40S TO AROUND 50.  A RETURN TO COLDER
TEMPS IS EXPECTED FRIDAY NIGHT WITH OVERNIGHT LOWS DIPPING INTO THE
UPPER 20S TO AROUND 30.

SATURDAY THROUGH SUNDAY...

MODEL CONSENSUS SOLUTION SUGGESTS DRY CONDITIONS THROUGH THIS
PORTION OF THE FORECAST PERIOD.  OHIO VALLEY TO REMAIN IN GENERAL
NORTHWEST FLOW PATTERN.  LAST FEW RUNS OF THE GFS HAVE BEEN
SUGGESTING THAT WEAK VORT WITHIN THE FLOW MAY TRIGGER SOME LIGHT
PRECIPITATION JUST TO OUR NORTHEAST DURING THE DAY ON SATURDAY.  A
STRONGER SYSTEM MAY DROP DOWN INTO THE REGION BY SUNDAY BRINGING
LIGHT PRECIP.  THERMAL PROFILES SUPPORT LIQUID PRECIPITATION AT THIS
TIME.  FOR NOW WILL HOLD OFF ON MAKING MAJOR ADJUSTMENTS TO THE
FORECAST PERIOD AND WAIT TO SEE WHAT THE ENSEMBLES RUNS REVEAL.
CURRENT FORECAST TEMPS LOOK OK FOR NOW...WITH HIGHS IN THE MID 40S
IN THE NORTHEAST SECTIONS TO THE UPPER 40S AND LOWER 50S ACROSS THE
SOUTHWEST.  TEMPERATURES FOR SUNDAY MAY NEED TO BE TRENDED DOWN SOME
AS 00Z GFS RAW NUMBERS SUPPORT COOLER TEMP TRENDS.

-MJ

SUNDAY NIGHT THROUGH TUESDAY...

NO CHANGES MADE FOR THIS PART OF THE FORECAST PERIOD.  PREVIOUS
DISCUSSION FOLLOWS...

BASING THE LAST TWO DAYS OF THE FCST PRIMARILY ON BLEND OF 0Z NCEP
ENS MEAN AND ECMWF...WHICH SHOW UPPER TROF LIFTING NE WITH STRONG SW
LOW LEVEL FLOW DEVELOPING OVER THE OHIO VALLEY. THIS WILL HELP TEMPS
RISE QUICKLY BACK INTO THE 60S (ABOVE NORMAL) FOR MON AND TUES. A
SFC FRONT DEPICTED BY BOTH MODEL SOLNS IS EXPECTED TO DROP S INTO
THE OHIO VALLEY SOMETIME LATE MONDAY...PROVIDING A CHANCE FOR
SHOWERS...SLIGHT CHANCES MONDAY...BETTER CHANCES INTO TUESDAY. THERE
COULD BE SOME THUNDER INVOLVED AS WELL BUT AMT OF INSTABILITY THAT
CAN DEVELOP IS QUESTIONABLE AT THIS TIME.

CS

&&

.AVIATION (12Z TAFS)...

40 KNOT WINDS SHOWING UP ON VWP AT FORT KNOX AT 2000 FEET AT 10Z.
RECENT ACARS SOUNDING SHOWING 35 KNOTS AT THAT LEVEL. AS THE WINDS
ALOFT DECREASE A BIT AND SURFACE WINDS INCREASE THE LLWS OVER THE
REGION EARLY THIS MORNING WILL DIMINISH.

WE WILL HAVE SEVERAL DRY HOURS BEFORE THE NEXT UPPER LEVEL
DISTURBANCE COMES IN FROM THE SOUTHWEST AND BRINGS ANOTHER ROUND OF
SHOWERS WITH IT. EXPECT SHOWERS AND THUNDERSTORMS NEAR THE TAF SITES
LATE THIS AFTERNOON INTO EARLY THIS EVENING. THE BEST CHANCE FOR
THUNDER WILL BE AFTER 21Z AND THIS IS REFLECTED IN THE TAFS BY
INCLUDING A CB CLOUD TYPE. BEST CHANCES FOR SHOWERY WEATHER WILL BE
AT SDF AND LEX AS THOSE LOCATIONS ARE INFLUENCED BY BOTH THE UPPER
LEVEL DISTURBANCE AND A SURFACE COLD FRONT THAT WILL BE DROPPING
SOUTHWARD INTO THE OHIO VALLEY.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Mar 14, 11:45 AM EDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TIME STAMP
NATIONAL WEATHER SERVICE LOUISVILLE KY
1145 AM EDT WED MAR 14 2007

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-150830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1145 AM EDT WED MAR 14 2007 /1045 AM CDT WED MAR 14 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND
CONTINUE INTO THIS EVENING. ALTHOUGH THESE STORMS ARE NOT EXPECTED
TO BE SEVERE...SOME MAY PRODUCE GUSTY WINDS AND FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A COLD FRONT WILL MOVE SOUTH OF THE OHIO RIVER ON THURSDAY.
SHOWERS AND THUNDERSTORMS WILL BE LIKELY ACROSS THE FORECAST
AREA...ENDING BY AFTERNOON ACROSS SOUTHERN INDIANA...BUT
CONTINUING THROUGH THE EVENING HOURS ACROSS SOUTH CENTRAL
KENTUCKY. FORECAST INSTABILITY AND WINDS FOR TOMORROW WILL MAKE
SEVERE WEATHER QUITE UNLIKELY...BUT WIND GUSTS OF 35 TO 40 MPH AND
FREQUENT LIGHTNING ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 5:28 PM EDTSevere Thunderstorm WarningLMKShelby32 min
Mar 14, 6:42 PM EDTSevere Thunderstorm WarningLMKHarrison18 min
Mar 14, 7:03 PM EDTSevere Thunderstorm WarningLMKBreckinridge42 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.